Alert archive / Indiana / Severe Thunderstorm Warnings in 2010

Severe Thunderstorm Warning 170, NWS Indianapolis, IN

July 19, 20108 counties in Indiana

NWS Indianapolis, IN issued this severe thunderstorm warning at Jul 19, 2010, 3:43 PM EDT for 8 counties in Indiana. It was in force for 62 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 19, 2010, 3:43 PM EDT (19:43 UTC)
Expired
Jul 19, 2010, 4:45 PM EDT
In force
62 min
Issued by
NWS Indianapolis, IN
Area
Storm-based polygon
Hail
1.0 in
Wind
70.0 mph

Counties Clay County, IN, Greene County, IN, Owen County, IN, Parke County, IN, Putnam County, IN, Sullivan County, IN, Vermillion County, IN, Vigo County, IN

The radar

The Indianapolis radar (KIND), 80 km from the middle of the area, began a volume at 19:46 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 19, 3:36 PM EDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Lincoln, IL (KILX), launched 12:00Z, 7.7 hours before the alert went out and 146 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 12:00Z on 2010-07-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 248 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 12:00Z on 2010-07-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 52 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
248 J/kg
Mixed-layer CIN
-358 J/kg
Mixed-layer LCL
1088 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
52 m²/s²
0-3 km storm-relative helicity
97 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Indianapolis, IN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 19, 3:42 PM EDT, 1 minute earlier.

Area forecast discussion, Jul 19, 3:42 PM EDT, 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
342 PM EDT MON JUL 19 2010

.UPDATE...
THE SYNOPSIS...NEAR TERM...SHORT TERM
AND LONG TERM SECTIONS HAVE BEEN UPDATED BELOW

&&

.SYNOPSIS...
FRONT STALLED ACROSS CENTRAL INDIANA WILL BE THE DETERMINING
FACTOR IN THE WEATHER FORECAST FOR THE NEXT SEVERAL DAYS...KEEPING
THUNDERSTORM CHANCES ACROSS THE AREA THROUGH THE WEEK. RIDGING TO
THE SOUTH WILL KEEP TEMPERATURES HOT AND DEWPOINTS IN THE 70S AS
WELL.

&&

.NEAR TERM /THIS AFTERNOON AND TONIGHT/...
STRONG TO SEVERE MCS WILL BE MOVING INTO THE WESTERN COUNTIES FROM
ILLINOIS MOMENTARILY. MOTION IS LIKELY TO BE JUST SOUTH OF EAST AND
WILL BE A TOSS UP ON WHETHER OR NOT IT WILL BE AS FAR NORTH AS
INDIANAPOLIS WHEN IT GETS THAT FAR EAST.

ANOTHER ROUND IS EXPECTED LATER TONIGHT TO MOVE IN FROM IOWA AND
TREK ACROSS THE NORTHERN HALF OF THE AREA. TRIED TO TIME THIS IN
FOR THE 3-9Z TIMEFRAME BEGINNING IN THE NORTHWEST. KEPT LIKELIES
IN THAT AREA AND CHANCE IN THE SOUTH. WITH LOW LEVEL JET PROGGED
TO BE OVERHEAD THIS COULD BRING DAMAGING WINDS...AND HEAVY RAIN
WILL CONTINUE TO BE A FACTOR WITH ANY STORMS WITH THE AMPLE
MOISTURE.

&&

.SHORT TERM /TUESDAY THROUGH WEDNESDAY NIGHT/...
FRONT IS STALLED ACROSS THE AREA AND MEANDERING NORTH AND SOUTH
DURING THE SHORT TERM. FORECAST CHALLENGE IS PLACEMENT/TIMING OF
PRECIPITATION WHICH IS GOING TO BE HIGHLY DEPENDENT ON THE PLACEMENT
OF THE FRONT AND TIMING OF SHORTWAVES. GFS/NAM/ECMWF SHOWING PRETTY
DECENT AGREEMENT SO WILL USE A BLEND.

LOOKS LIKE THE FRONT WILL BE ACROSS THE NORTH ON TUESDAY AND THUS
HAVE HIGHEST CHANCE POPS THERE. TUESDAY NIGHT LOOKS SIMILAR WITH A
SHORTWAVE MOVING THROUGH THERE AS WELL...SO POPS ARE SIMILAR AS
WELL. UNCERTAINTY WITH PLACEMENT OF SYSTEMS IS PREVENTING LIKELY
POPS AT THIS TIME. PLENTY OF INSTABILITY AROUND AND DECENT LOW LEVEL
JET OVER THE AREA COULD LEAD TO SOME DAMAGING WINDS AND HIGH
PRECIPITABLE WATER VALUES KEEP THE THREAT FOR FLOODING AROUND AS
WELL.

FOR TEMPERATURES WENT WITH A MAV MET BLEND. TEMPERATURES AND
DEWPOINTS COULD APPROACH HEAT ADVISORY CRITERIA IN THE SOUTHWEST BUT
IT IS MARGINAL ENOUGH TO NOT ISSUE AT THIS TIME.

&&

.LONG TERM /THURSDAY THROUGH MONDAY/...
WITH HIGH PRESSURE PARKED OVER THE SOUTH IT WILL BE DIFFICULT FOR
THE FRONT TO PUSH SOUTH OUT OF THE AREA. THUS HAVE KEPT HIGHEST POPS
CONFINED TO THE NORTH AND TAPERED TO DRY IN SOUTHWESTERN COUNTIES.
EXPECT TEMPERATURES TO REMAIN AROUND 90 IN THIS PATTERN AND THIS IS
SIMILAR TO HPC.

&&

.AVIATION.../DISCUSSION FOR 191800Z TAFS/...
QUIET WEATHER ONGOING FOR THE TIME BEING AS WEAK HIGH PRESSURE
PASSES TO THE NORTH OF THE REGION. MONITORING ANOTHER CONVECTIVE
COMPLEX PROGRESSING SOUTHEAST THROUGH WESTERN ILLINOIS. MUCH IF
NOT ALL OF THE CONVECTION SHOULD PASS TO THE SOUTHWEST OF THE
TERMINALS THROUGH THE AFTERNOON. HOWEVER...ADDITIONAL DEVELOPMENT
ACROSS THE MID MISSISSIPPI VALLEY IS EXPECTED LATER THIS
AFTERNOON AS LOW PRESSURE MOVES ALONG THE FRONTAL BOUNDARY
CURRENTLY PERCHED OVER SOUTH CENTRAL INDIANA. PRESENCE OF A LOW
LEVEL JET LATER THIS EVENING SHOULD FUEL WIDESPREAD CONVECTION TO
TRACK FROM EASTERN IOWA AND NORTHERN ILLINOIS INTO CENTRAL
INDIANA. HAVE PLACED A VCTS MENTION IN FOR ALL TERMINALS BEGINNING
DURING THE EVENING AND CONTINUING FOR MUCH OF THE NIGHT. IFR
CONDITIONS WILL BE POSSIBLE WITHIN HEAVIER THUNDERSTORMS
OVERNIGHT. WINDS SHOULD BECOME S/SE TONIGHT AS THE FRONT MOVES
NORTH...INCREASING TO AROUND 10KTS TOWARDS DAYBREAK TUESDAY AS THE
LOW PASSES THROUGH.

THERE WILL LIKELY BE A BREAK IN CONVECTIVE ACTIVITY TUESDAY
MORNING WITH POSSIBLY EVEN A PERIOD OF FEW CLOUDS. HOWEVER...
ADDITIONAL CONVECTIVE ACTIVITY IS EXPECTED TO DEVELOP ON TUESDAY
WITH THE FRONTAL BOUNDARY DRAPED ACROSS THE FORECAST AREA. HAVE
REINTRODUCED A CB MENTION BY LATE MORNING AS ANY FURTHER DETAIL IS
MUCH TOO UNCERTAIN AT THIS POINT IN TIME. S/SW WINDS AT 10-15KTS
WILL BE LIKELY TUESDAY.

&&

.IND WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SYNOPSIS...CP
NEAR TERM...CP
SHORT TERM...CP
LONG TERM....CP
AVIATION...RYAN
Hazardous weather outlook, Jul 19, 3:35 PM EDT, 8 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
335 PM EDT MON JUL 19 2010

INZ021-028>031-035>042-049-201945-
CARROLL-WARREN-TIPPECANOE-CLINTON-HOWARD-FOUNTAIN-MONTGOMERY-
BOONE-TIPTON-HAMILTON-MADISON-DELAWARE-RANDOLPH-HENRY-
335 PM EDT MON JUL 19 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL INDIANA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

ISOLATED THUNDERSTORMS ARE POSSIBLE EARLY THIS EVENING AND THEN
AGAIN LATE TONIGHT. DAMAGING WINDS ARE THE MAIN THREAT. WHERE
STORMS OCCUR...TORRENTIAL RAINS MAY CAUSE LOCALIZED FLOODING OF
ROADS. LIGHTNING WILL BE FREQUENT AND DANGEROUS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

SEVERE STORMS WILL BE POSSIBLE AGAIN TUESDAY AND WEDNESDAY. EVEN
MORE STORMS MAY OCCUR WEDNESDAY NIGHT INTO FRIDAY NIGHT. SEVERE
STORMS WILL AGAIN BE POSSIBLE TUESDAY AND WEDNESDAY WITH DAMAGING
WINDS AND FLOODING RAINS THE MAIN THREATS. RIVER FLOODING MAY ALSO
BECOME A CONCERN BY WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS POSSIBLE THIS EVENING AND EARLY TUESDAY
MORNING.

&&

MORE INFORMATION...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND
CLIMATE INFORMATION CAN BE FOUND...AT HTTP://WEATHER.GOV/IND (ALL
LOWERCASE)

INZ043>048-051>057-060>065-067>072-201945-
VERMILLION-PARKE-PUTNAM-HENDRICKS-MARION-HANCOCK-VIGO-CLAY-OWEN-
MORGAN-JOHNSON-SHELBY-RUSH-SULLIVAN-GREENE-MONROE-BROWN-
BARTHOLOMEW-DECATUR-KNOX-DAVIESS-MARTIN-LAWRENCE-JACKSON-JENNINGS-
335 PM EDT MON JUL 19 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL INDIANA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

ISOLATED THUNDERSTORMS ARE LIKELY EARLY THIS EVENING AND THEN
AGAIN LATE TONIGHT. DAMAGING WINDS ARE THE MAIN THREAT. LARGE HAIL
AND BRIEF TORNADOES ARE POSSIBLE. TORRENTIAL RAINS MAY CAUSE
LOCALIZED FLOODING OF ROADS. LIGHTNING WILL BE FREQUENT AND
DANGEROUS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

SEVERE STORMS WILL BE POSSIBLE AGAIN TUESDAY AND WEDNESDAY. EVEN
MORE STORMS MAY OCCUR WEDNESDAY NIGHT INTO FRIDAY NIGHT. SEVERE
STORMS WILL AGAIN BE POSSIBLE TUESDAY AND WEDNESDAY WITH DAMAGING
WINDS AND FLOODING RAINS THE MAIN THREATS. RIVER FLOODING MAY ALSO
BECOME A CONCERN BY WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS REQUESTED THIS EVENING AND MAY BE POSSIBLE
AGAIN LATE TONIGHT.

&&

MORE INFORMATION...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND
CLIMATE INFORMATION CAN BE FOUND...AT HTTP://WEATHER.GOV/IND (ALL
LOWERCASE)

TUCEK

In the hours before

Special weather statement, Jul 19, 11:51 AM EDT, 3 hours 52 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
1151 AM EDT MON JUL 19 2010

INZ051>053-060>064-067>072-192200-
VIGO-CLAY-OWEN-SULLIVAN-GREENE-MONROE-BROWN-BARTHOLOMEW-KNOX-
DAVIESS-MARTIN-LAWRENCE-JACKSON-JENNINGS-
INCLUDING THE CITIES OF...TERRE HAUTE...BLOOMINGTON...COLUMBUS...
VINCENNES...BEDFORD...SEYMOUR
1151 AM EDT MON JUL 19 2010

..HOT AND HUMID CONDITIONS THIS AFTERNOON...

MORE HOT AND HUMID CONDITIONS ARE EXPECTED THIS AFTERNOON. HIGH
TEMPERATURES WILL RISE INTO THE UPPER 80S AND LOWER 90S BY MID
AFTERNOON. HOWEVER...THE COMBINATION OF HIGH HUMIDITY VALUES WILL
PRODUCE HEAT INDICES IN THE MID AND UPPER 90S.

IF OUTSIDE THIS AFTERNOON...DRINK PLENTY OF FLUIDS AND STAY OUT OF
THE SUN FOR PROLONGED PERIODS. BE SURE PETS HAVE PLENTY OF WATER
AND SHADE.

RYAN

The office that day

Everything else NWS Indianapolis, IN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 19, 4:26 PM EDTSevere Thunderstorm WarningINDDaviess, Greene, Knox, Sullivan34 min
Jul 19, 4:42 PM EDTSevere Thunderstorm WarningINDClay, Monroe, Morgan, Owen, Putnam, Vigo48 min
Jul 19, 4:44 PM EDTSevere Thunderstorm WarningINDDaviess, Greene, Knox, Sullivan16 min
Jul 19, 4:56 PM EDTSevere Thunderstorm WarningINDDaviess, Greene, Knox, Lawrence, Martin, Sullivan49 min
Jul 19, 5:30 PM EDTSpecial Weather StatementINDBrown, Johnson, Morgan45 min
Jul 19, 5:58 PM EDTSpecial Weather StatementINDBartholomew, Johnson, Shelby32 min
Jul 19, 6:20 PM EDTSpecial Weather StatementINDDecatur25 min

Nearby

Severe Thunderstorm Warnings in Indiana, 2010Every severe thunderstorm warning in 2010

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.